Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS JSJ

April 16, 2024

NWS JSJ issued this flash flood warning at Apr 16, 2024, 5:17 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2024, 5:17 PM CDT (22:17 UTC)
Expired
Apr 16, 2024, 8:18 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 93 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 6:25 PM CDTFLASH FLOOD1 Se Piedra Gorda, PREmergency Management and Social Media reported flooding, flash flooding and runoffs at PR-119. Flash flood was reported near a junker at km 11.9, several vehicles trapped.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

433 
WGCA52 TJSJ 162217
FFWSJU
PRC027-115-170130-
/O.NEW.TJSJ.FF.W.0004.240416T2217Z-240417T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
617 PM AST Tue Apr 16 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Camuy County in Puerto Rico...
  Quebradillas County in Puerto Rico...

* Until 930 PM AST.

* At 617 PM AST, Emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 4 
  inches of rain have fallen. Several roads have already flooded and 
  additional rainfall amounts up to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1849 6687 1849 6684 1846 6683 1841 6682
      1839 6681 1834 6682 1836 6688 1837 6689
      1837 6690 1838 6692 1840 6692 1840 6695
      1842 6693 1845 6697 1847 6696 1848 6695
      1849 6696 1848 6690

FLASH FLOOD...OBSERVED

$$

CVB
2 follow-up statements
387 
WGCA72 TJSJ 162331
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
731 PM AST Tue Apr 16 2024

PRC027-115-170130-
/O.CON.TJSJ.FF.W.0004.000000T0000Z-240417T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camuy PR-Quebradillas PR-
731 PM AST Tue Apr 16 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM AST THIS 
EVENING FOR CAMUY AND QUEBRADILLAS...

At 731 PM AST, Emergency management reported thunderstorms producing 
heavy rain across the warned area. Up to 5 inches of rain have 
fallen. Radar indicates showers persisting across the area with 
possible additional rainfall amounts of 1 to 2 inches in the warned 
area. Flash flooding is ongoing or expected to begin shortly. Latest 
reports indicate Flash Flooding occurring in PR-119, in Piedra Gorda 
in Camuy with a car trapped on the flooded road.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1849 6687 1849 6684 1846 6683 1841 6682
      1839 6681 1834 6682 1836 6688 1837 6689
      1837 6690 1838 6692 1840 6692 1840 6695
      1842 6693 1845 6697 1847 6696 1848 6695
      1849 6696 1848 6690

FLASH FLOOD...OBSERVED

$$

CVB
103 
WGCA72 TJSJ 170118
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
918 PM AST Tue Apr 16 2024

PRC027-115-170128-
/O.CAN.TJSJ.FF.W.0004.000000T0000Z-240417T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camuy PR-Quebradillas PR-
918 PM AST Tue Apr 16 2024

...FLASH FLOOD WARNING FOR CAMUY AND QUEBRADILLAS COUNTIES HAS BEEN 
REPLACED WITH A FLOOD ADVISORY...

Doppler radar indicated rain becoming light to moderate. Excessive 
runoff will persist over the area, resulting in minor flooding. 
Flash Flooding
is no longer expected to pose a threat. Please continue to heed 
remaining road closures and allow time for rivers and streams to 
return to normal levels.

&&

LAT...LON 1849 6687 1849 6684 1846 6683 1841 6682
      1839 6681 1834 6682 1836 6688 1837 6689
      1837 6690 1838 6692 1840 6692 1840 6695
      1842 6693 1845 6697 1847 6696 1848 6695
      1849 6696 1848 6690

$$

MRR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 3:19 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 16, 3:19 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
419 PM AST Tue Apr 16 2024

.SYNOPSIS...

Unstable weather conditions are expected to prevail across the
local area through at least Wednesday. Showers and isolated
thunderstorms are also expected during the overnight hours.
Therefore, there is the potential for minor flooding, river rises
and mudslides due to soil saturation. This wet pattern will
continue for the next few days. Marine conditions will slowly
improving across the local waters, however, another northeasterly
swell is forecast to arrive Thursday.

&&

.SHORT TERM...Tonight through Thursday...

Moderate to heavy showers and thunderstorms were observed across the
eastern half of the region during the morning hours. These showers
and thunderstorms continued to produced areas of locally heavy rains
and frequent lightning mainly over the coastal waters. This activity
persisted over portions of the northern U.S. Virgin Islands and the
eastern half of Puerto Rico through at least noon. Doppler radar
estimated rainfall accumulations between 1 to 2 inches in St. Thomas
and St. John, and between 2 to 4 inches across the eastern half of
Puerto Rico. Isolated sectors of the metropolitan area of Carolina
received up to 5 inches. The Luis Munoz Marin Int. Airport in San
Juan had a max temperature of 84 degrees Fahrenheit today. Overall,
daytime temperatures were seen in the upper 70s to low 80s across
all the islands. Winds were light to moderate with higher gusts with
the strongest showers.

During the afternoon hours daytime heating, local effects and
sufficient available moisture helped to the formation of showers
across the northwestern portions of Puerto Rico. These moderate to
locally heavy showers will persist through late this afternoon.
Active and unstable weather is expected to remain through at least
Wednesday, due to the presence of an upper level trough. The trough
with its axis located over the Hispaniola, will continue to move
east. Therefore, we should expect active weather for during the
overnight hours into the morning hours throughout much of the
region. The latest Precipitable Water content Analysis (PWAT) shows
values of 1.70 to 1.98 inches until at least Thursday. This pattern
will favor the enhancement of showers and isolated thunderstorms
across portions of the islands and the local waters for the next
several days.

At this time, soils are saturated and any additional rains may lead
to ponding of water and flooding in flood prone areas. In addition,
quick river rises and water surges with flash flooding, and
landslides are possible. Overnight temperatures will stay in the mid
to upper 60s across the higher elevations, and in the low to mid 70s
across the coastal and urban areas of the islands.

.LONG TERM...Friday through Tuesday...

.PREV DISCUSSION.../Issued 452 AM AST Apr 16 2024/

Areas of low pressure spread across the western to central Atlantic
basin will maintain moderate NE winds through the weekend along with
enough water content in a lingering airmass to allow passing showers
and afternoon convection to fire up during the afternoon due to
local effects. By Sunday, the location of a surface high in the
western Atlantic will assist the lifting of a moist airmass from the
eastern Caribbean. This in combination with a mid to upper-level
trough, with the jet max over the region by Saturday through late
Sunday, will allow an increase of passing showers and afternoon
convection mainly across western Puerto Rico. Winds begin to
strengthen and veer, becoming more easterly to southeasterly Monday
to Tuesday, respectively, as the aforementioned surface high moves
into the central Atlantic. Elevated Precipitable water values and
breezy conditions will allow a wet pattern to prevail.

&&

.AVIATION...
(18Z TAF)

Areas of SHRA and SCT TSRA over Hispaniola will move close to
terminals this evening for TJBQ and late tonight for TJSJ/TIST
reducing VIS and CIG. This will produce possible MVFR/IFR conds and
mtn obscurations. Sfc winds ESE 10-20 kts with gusts to 25 kts psbl
till 16/22Z. Overnight winds will be 6-12 kts with some hir gusts.

&&

.MARINE...

A surface ridge over the north-central Atlantic and broad surface
trough across the eastern Caribbean will generate moderate to locally
fresh east-southeasterly winds through Wednesday. A fading northerly
swell and choppy wind driven seas will continue to promote choppy
seas across the Atlantic waters. An upper level trough and induced
surface trough will continue to promote inclement weather across the
local waters over the next few days, with squally weather and
thunderstorms possible at times. Another long-period northeasterly
swell is forecast to arrive by Thursday.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory until 6 AM AST Wednesday for AMZ711.

&&

SHORT TERM...CVB
LONG TERM...GRS
PUBLIC DESK...MRR
Hazardous weather outlook, Apr 16, 4:49 AM CDT, 12 hours 28 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
524 AM AST martes 16 de abril de 2024

AMZ711>745-PRZ001>013-170930-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
524 AM AST martes 16 de abril de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche
.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
de las islas locales y aguas costeras.  Esté atento a las  tormentas
eléctricas en su área y esté preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras,
riachuelos y aguaceros.  Inundaciones repentinas aisladas posibles.

.Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de
la costa del Atlántico y Pasaje de Anegada.  Condiciones peligrosas
para embarcaciones pequeñas.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas particularmente a lo largo de todas
las playas orientadas al norte y al este.

.DÍAS DOS A SIETE...miércoles a lunes Las condiciones de brisa
mantendrán el oleaje picado a través de las aguas regionales durante
la mayor parte del período.  Las corrientes marinas amenazantes a la
vida y los mares peligrosos persistirán hasta hoy.  La proximidad de
 una vaguada en el nivel alto y los niveles de humedad elevada
probablemente desencadenará un aumento en los aguaceros, acompañado
de actividad de tormentas eléctricas aisladas, aumentando de ese
modo el riesgo de inundaciones hasta el miércoles.

.COMUNICADO SOBRE INFORMACIÓN OBSERVADORA...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-170930-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
524 AM AST martes 16 de abril de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche
.Rayos...Tormentas eléctricas aisladas posibles a través de las
islas locales y sobre las aguas costeras.  Esté atento a las
tormentas eléctricas en su área y esté preparado para buscar refugio.

.Lluvia Excesiva...Acumulación de agua en carreteras y en áreas de
drenaje pobre, así como inundaciones menores de áreas urbanas,
carreteras, riachuelos y lavados.  Inundaciones repentinas aisladas
posibles.

.Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de
la costa del Atlántico y Pasaje de Anegada.  Condiciones peligrosas
para embarcaciones pequeñas.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas particularmente a lo largo de todas
las playas orientadas al norte y al este.

.DÍAS DOS A SIETE...miércoles a lunes
Las condiciones de brisa mantendrán el oleaje picado a través de las
aguas regionales hasta la mayor parte del período.  Las corrientes
marinas amenazantes a la vida y los mares peligrosos persistirán
hasta hoy.  La proximidad de  una vaguada en el nivel alto y los
niveles de humedad elevada probablemente desencadenará un aumento en
los aguaceros, acompañado de actividad de tormentas eléctricas
aisladas, aumentando de ese modo el riesgo de inundaciones hasta el
miércoles.

.COMUNICADO SOBRE INFORMACIÓN OBSERVADORA...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 5:30 AM CDTSpecial Weather StatementJSJ60 min
Apr 16, 5:35 AM CDTAreal Flood AdvisoryJSJ5 hr
Apr 16, 5:53 AM CDTAreal Flood AdvisoryJSJ5 hr
Apr 16, 8:39 AM CDTAreal Flood WarningJSJ4 hr
Apr 16, 4:59 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 16, 5:54 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 16, 6:53 PM CDTAreal Flood AdvisoryJSJ4 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.